Stephen A. Paget, MD, FACP, FACR

Disclosures

October 02, 2002

Question

A 65-year-old woman presented to her primary care physician with acute visual loss in the left eye. An ophthalmologist noted a cotton wool spot and she subsequently underwent testing, including carotid Dopplers, echocardiogram, and magnetic resonance imaging of the brain, all of which were negative. An immunoelectrophoresis showed a very small monoclonal Igm kappa peak, but a subsequent bone marrow was normal. A Westergren erythrocyte sedimentation rate (ESR) test was 100. She then underwent a left temporal artery biopsy that was negative for arteritis.

The patient was started on prednisone by her primary care doctor at 20 mg per day and her ESR went down to 60. Her prednisone dose was then increased to 40 mg per day and her ESR fell to about 50.

I initially saw this woman 5 months ago and checked other serologic studies, including antinuclear antibodies (ANA), rheumatoid factor (RF), antineutrophil cytoplasmic antibodies (ANCA) and complement levels, and antiphospholipid antibodies, all of which were negative. I raised her prednisone dose to 60 mg per day but her ESR continued to run in the 50s and 60s. She has since started methotrexate and is currently on 15 mg per week. Despite these measures, her ESR is still 65.

Most recently, a repeat bone marrow was obtained and was normal. Computed tomography (CT) of the chest, abdomen, and pelvis were unremarkable. Other than steroid adverse effects, she has no specific symptoms (ie, weight loss, fever, chills, paresthesia). She has experienced no recent visual change, headache, or jaw claudication. Her examination is negative for bruits or decreased pulses.

Are there any additional diagnostic avenues to pursue at this time? If this is giant-cell arteritis (GCA), what other treatment options would you recommend? Is it important to normalize the ESR completely without ongoing symptoms? If not, how high of an ESR would you tolerate?

James H. Abraham III, MD

Response from Stephen A. Paget, MD, FACP, FACR

There are several important points about your interesting patient:

Could this be GCA? Yes, certainly. Supporting that diagnosis is the sudden onset of visual loss in an elderly patient with no other reason for acute visual loss (ie, a cholesterol embolus, a cerebrovascular accident, a demyelinating disorder) and an unexplained elevation of the ESR.

Temporal artery biopsy can be negative in as many as 20% to 30% of patients with characteristic clinical picture of GCA (ie, severe and persistent headache; polymyalgia rheumatica; fever; weight loss; fatigue; jaw claudication; ischemic optic neuropathy seen by the ophthalmologist; nodular, tender superficial temporal artery with decreased pulse; anemia; and thrombocytosis). The presence of cotton wool spots can be seen in the setting of GCA, but is often in the setting of frank ischemic optic neuropathy.

Your patient had none of the accompanying telltale clinical manifestations of GCA noted above, but that alone does not rule out the possibility that your patient's only manifestation of GCA was visual loss due to inflammatory ischemic narrowing of the posterior ciliary arteries.

The small IgM kappa peak may be related to the inflammatory process itself, and with a normal bone marrow it is unlikely that the patient has multiple myeloma. When visual loss or headache occurs in patients with paraproteinemias, one must consider the possibility of either hyperviscosity syndrome or amyloidosis. I would imagine that the hematologist did not believe that either of these problems existed.

GCA with acute visual loss is a medical emergency and is commonly treated by rheumatologists with intravenous steroids ranging from 120 mg over 24 hours or pulse steroids, 250 to 1000 mg intravenously daily X 3. A fixed visual loss rarely improves because it represents an infarct, However, with these high doses, sometimes you can turn things around. Also, the patient can present with visual loss in the other eye.

Commonly, with the above doses of steroids or even 60 mg/day initially, within 2-3 days the polymyalgia rheumatica, headache, and fatigue improve, and within 2-3 weeks, the ESR, anemia, and thrombocytopenia normalize.

Once the symptoms have cleared and the tests have normalized, one tapers the prednisone from the 60 mg/day level by 5-10 mg every week. Invariably, the ESR will slowly increase once the steroids are tapered to 10-20 mg, often to 20-30 mm/hour. One does not chase the ESR but rather is guided by the other symptoms such as headache, polymyalgia rheumatica, etc.

When the ESR maintains in the range of 50 mm/hour or more and never goes to normal despite high doses of steroids, one must always look for other reasons for a persistently elevated ESR, ie, malignancy, infection, or other alternative. An age-appropriate malignancy work-up is needed along with a careful look for diverticulitis, urinary tract infection, cholecystitis, etc.

Sometimes a non-GCA arteritis such as polyarteritis nodosa can lead to visual loss and even a positive TA biopsy; however, in that setting patients often have some other accompanying clinical manifestations such as rash, neuropathy, kidney disease.

So, what should be done? I recommend doing an age- and clinically appropriate malignancy and infection work-up (ie, colonoscopy, purified protein derivative test, pelvic examination, etc). I would begin to taper the steroids because the cure will become worse than the disease itself. The steroid taper should be guided mostly by clinical manifestations and not the ESR. I am not sure that I would have started methotrexate solely for a persistently elevated ESR and no symptoms of active GCA, but you should keep it up while you are tapering her off of the steroids slowly. Once you get the steroids down safely, you can start to taper the methotrexate.

I would have a good ultrasound radiologist do an ultrasound of the superficial temporal artery looking for the characteristic "halo sign" that represents edema in the vessel wall. If that is positive, it would support active arteritis.

Make sure the patient is treated with a bisphosphonate, obtain a DEXA scan to follow her bone density, and make sure she gets her immunizations such as influenza and pneumovax.

A rheumatologist would be helpful here as a partner, in case you are not one yourself. Good luck.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....